Benadryl TikTok Challenge Results In Teen’s Death
A viral challenge in which teens take a near-life-threatening dose of Benadryl in order to hallucinate and share their experience with fellow social media users has been circulating across popular video-sharing platform, TikTok.
The most recent perpetrator in a seemingly never-ending string of dangerous social media fads (see also: tide pod challenge), the trend has reportedly already resulted in the death of one Oklahoma 15-year old, and multiple other hospitalizations.
Intended to treat allergies and common colds, the recommended Benadryl dosage for an adult is no more than 6 pills within a 24-hour period. This challenge calls for users to take over a dozen pills at once, which can result in dangerous side effects and even heart malfunction.
“Large doses of Benadryl can cause seizures and, particularly, problems with the heart,” said Scott Schaeffer, Director of the Oklahoma Center For Poison and Drug Information. “The heart tends to go out of rhythm and not pump blood effectively.”
The challenge is the latest of many incidents raising questions about the responsibility of social media platforms and companies in condemning harmful behavior enabled by their applications and products. Upon public outrage over the challenge when it began last May, TikTok removed all content they could find pertaining to it, however some teens are still partaking in the dangerous trend today.